Federal health authorities are investigating the death of a 48-year-old NSW woman who developed blood clots and died not long after receiving the AstraZeneca vaccine, Daily Mail Australia reports.
The Lake Macquarie woman, who was also a diabetic, was put on dialysis last Saturday because she developed blood clots a day after the jab.
Authorities have not made any concrete announcements just yet, but the ABC understands that preliminary tests have not found a link between the vaccine and the woman’s death.
“The blood clotting disorders being investigated in connection with the AstraZeneca COVID-19 vaccine are very rare and differ from common blood clots or venous thromboembolism, which occur in around 50 Australians every day,” a Department of Health spokesperson told News.com.au.
“The clotting disorder being investigated in connection with the AstraZeneca COVID-19 vaccine, which is now referred to as ‘thrombosis with thrombocytopenia syndrome’ (TTS), has been confirmed in only two cases out of over 700,000 people who have received the AstraZeneca vaccine in Australia.
“It has not yet been established whether there is any link between the COVID-19 vaccine and the tragic death reported by NSW Health officials.
“NSW Health has said there is no confirmed link but further investigations are underway.”
Last week, the Australian government updated its advice to make the Pfizer vaccine the preferred choice for people under 50. Previously most of us were due to get the AstraZeneca shot, which was imported in greater numbers and is being manufactured locally in Melbourne.
Heaps of other countries have also suspended the rollout of the AstraZeneca shot for young people, and a handful have suspended its use entirely.
However, despite the cautious measures being taken, authorities are still deeming the AstraZeneca vaccine as safe because no conclusive link between it blood clotting has been demonstrated.
On top of that, the amount of recorded blood clots among AstraZeneca vaccine recipients has been extremely low. The risk is believed to be far lower, in fact, than taking the pill.
The Department of Health called the woman’s passing “a tragedy”, which is very true, but at this stage it’s not a reason to be alarmed.
We still don’t know enough, and based on what we do know, the odds of any potential side effects are still way lower than the odds of developing COVID-19 complications.